Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2025, 3:42 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2025, 3:42 PM CDT (20:42 UTC)
- Expired
- Apr 28, 2025, 4:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:29 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:39 PM CDT, 3 minutes earlier. Its key messages:
- Strong to severe thunderstorms persist along and east of highway-60 this afternoon. Should see this round of storms push east of the area by 5 pm with all severe hazards possible.
- A second round of isolated strong to severe storms is expected between 5 pm and 8 pm along and north of the Missouri River and into adjacent areas northwest Iowa. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard.
- Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week.
Area forecast discussion, Apr 28, 3:39 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 339 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Strong to severe thunderstorms persist along and east of highway-60 this afternoon. Should see this round of storms push east of the area by 5 pm with all severe hazards possible. - A second round of isolated strong to severe storms is expected between 5 pm and 8 pm along and north of the Missouri River and into adjacent areas northwest Iowa. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard. - Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week. && .DISCUSSION... Issued at 338 PM CDT Mon Apr 28 2025 Strong to severe storms have developed east of I-29 this afternoon, especially along and east of highway-60. These storms are in a volatile environment as CAPE values are currently up to 2,000 to 3,000+ along with deep layer shear values up to about 60 knots. Latest hodographs show some curvature in the low levels along with some storm relative helicity (SRH) values above 100 m2/s2 though this curvature and associated SRH is decreasing as surface winds continue to veer to out of the southwest of the dry line. That said, there is sufficient surface vorticity and 0-3km CAPE is sufficient along the boundary which will continue an isolated tornado threat for any storm along the boundary. Outside of tornadoes, the main hazards of large hail up to 2"+ and damaging winds up to about 70 mph are possible with any storm that develops. While this initial round of storms looks to exit the area between 3 and 5 pm, a second round of isolated storms is possible along the second boundary/cold front that has pushed into central South Dakota. There is also a narrow area of drier air between the current dry line and cold front. However, a small amount of moisture looks to pool just along and behind the cold front. This looks to result in the possibility of a second round of isolated strong to severe storms. Latest hi-resolution models show one or two storms developing on or just behind the cold front itself. Instability will be on the lower end but shear will still remain strong with the left exit region of an upper jet overhead. Thus, this second chance for an isolated strong to severe storm will be a mainly large hail and damaging wind threat. Large hail will remain up to 2"+ along with damaging winds to 60 mph. With the potential for these storms to develop just along and behind the cold front, winds will be generally backing with height aloft. This suggests that left split storms will become the dominant storms with large hail being the primary threat. This second round of storms will come to an end by 8 pm to 9 pm this evening. Light rain showers are also expected well behind the front across parts of central and south central South Dakota through the evening hours as well. Any chance for rain will come to an end during the overnight hours. With cold air advection in place, low temperatures look to fall to the low 30s to low 40s. With low temperatures falling near to below freezing, this could affect growing vegetation. However, these temperatures will only be reached for a brief period of time. Thus have held off on issuing and frost/freeze headlines. High pressure moves into the area tomorrow, keeping conditions dry for the entire day. With 850 mb temperatures residing between +2C to +6C aloft, high temperatures will cool to near seasonable in the upper 50s and 60s. With high pressure directly over the area, winds will go light and variable. This will make for a pleasant Spring day across the area! Southerly winds will pick up for the evening and overnight hours. This will keep low temperatures a bit on the warm side with lows falling to the upper 30s to low 40s. A shortwave trough will rotate into the forecast area on Wednesday, bringing the next chance for rain. This is a weak shortwave though with weak forcing associated with it. Large scale subsidence will be in play due to the forecast area residing in the left entrance region of an upper level jet. At the same time, this wave will be moisture starved. Thus, only light rain is expected at this time. Weak instability will be present so there could be a few rumbles of thunder or weak thunderstorm. With such weak instability in place, no severe storms are expected. The ensembles support this light rain potential as they only show a 40-80% chance for rainfall amounts to exceed a hundredth of an inch. Temperatures on the other hand will warm a decent bit with highs warming to the 60s and 70s. Chances for rain will persist through the day but will be slowly waning through the overnight hours. Lows will fall to the 40s overnight. Broad troughing will reside over the Northern Plains for Thursday and Friday. Despite the troughing, highs will remain near to slightly above average in the 60s and 70s. With the best dynamical lift residing east of the area, Thursday and Friday will be dry. Northwest winds will prevail for both days but the winds will be stronger on Thursday with gusts up to about 30 mph. Upper level long wave ridging will push into the central US for the weekend. This will push high temperatures well above average into the 70s to up to about 80F. There could be renewed chances for rain on Sunday as southerly flow strengthens across the Plains ahead of an upper level trough pushing into the west coast. This chance for rain is uncertain though because little forcing for ascent will be present. However, given the strength of this trough, trends will be monitored over the coming days. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1244 PM CDT Mon Apr 28 2025 Latest satellite and radar shows a line of thundershowers that has developed along a boundary that is approximately along I-29. This boundary will continue to push eastwards through the majority of the afternoon hours. These storms are expected to be strong to severe though the good news is that these storms will remain east of all TAF sites once they push through KFSD. This round of storms looks to push east of the area by the later afternoon hours. However, a second round of isolated strong to severe storms is possible along and north of the Missouri River and into adjacent areas of northwest Iowa for a few hours late this afternoon and part of the evening hours. At the same time, winds will be turning to out of the northwest with gusts up to about 35 knots while MVFR stratus returns to the area. The stratus will overspread the entire area through the evening and overnight hours. However, the stratus will completely exit the area around sunrise tomorrow morning, leaving VFR conditions and weakening winds to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Meyers
Hazardous weather outlook, Apr 28, 11:33 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1133 AM CDT Mon Apr 28 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-291645- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 1133 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop early this afternoon along and east of I-29, though the greatest risk for severe storms will be between 3 pm and 8 pm. The severe storms will be capable of large hail, damaging winds, and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SDZ038-039-050-052>055-057>061-063>066-068-069-291645- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 1133 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. While the main severe weather threat is expected to be along and east of I-29, an isolated strong to severe storm is possible along and north of the Missouri River between 5 pm and 8 pm. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 28, 1:28 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
128 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail Beaver Creek 43.61N 96.36W
04/28/2025 M1.00 Inch Rock MN Trained Spotter
&&
JCLocal storm report, Apr 28, 1:49 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
149 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM Hail 2 E Beaver Creek 43.62N 96.32W
04/28/2025 M2.00 Inch Rock MN Public
Report from mPING: Hen Egg (2.00 in.).
&&
JCLocal storm report, Apr 28, 2:05 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
205 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM Hail 2 ENE Beaver Creek 43.62N 96.32W
04/28/2025 M2.75 Inch Rock MN Public
Non-uniform hail measured at 2.8 inches at
its widest.
&&
SGLocal storm report, Apr 28, 3:01 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
301 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail 5 ENE Dundee 43.86N 95.38W
04/28/2025 M1.00 Inch Cottonwood MN Emergency Mngr
Lots of quarter size hail.
&&
JCLocal storm report, Apr 28, 3:12 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
312 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Hail 3 SE Brewster 43.66N 95.43W
04/28/2025 M1.00 Inch Jackson MN Public
&&
JCLocal storm report, Apr 28, 3:24 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
324 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail Windom 43.87N 95.12W
04/28/2025 M1.00 Inch Cottonwood MN Emergency Mngr
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:56 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 34 min |
| Apr 28, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Apr 28, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 22 min |
| Apr 28, 5:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 34 min |
| Apr 28, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 24 min |
| Apr 28, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 46 min |
| Apr 28, 2:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 21 min |
| Apr 28, 3:25 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 35 min |
| Apr 28, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 41 min |
| Apr 28, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 52 min |
| Apr 28, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 39 min |
| Apr 28, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 49 min |
| Apr 28, 1:28 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Rock | 47 min |
| Apr 28, 2:27 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 48 min |
| Apr 28, 2:34 PM CDT | Tornado Warning | FSD | Cottonwood, Murray | 26 min |
| Apr 28, 3:02 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Nobles | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.